Illinois, 2003Flood in Illinois, April 27 to 30, 2003
April 27 to 30, 2003 · NWS PAH · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 27, 2:00 PM CST, 5 hours earlier.
Area forecast discussion, Apr 27, 2:00 PM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CDT SUN APR 27 2003
PRIMARY CONCERNS FOR THIS FORECAST ARE THE CHANCES OF SHOWERS AND
THUNDERSTORMS THROUGH THE UPCOMING WORK WEEK.
SKIES ARE SEVERELY SUNNY...AND TEMPERATURES THROUGHOUT THE QUAD
STATE HAVE WARMED INTO THE 70S...ALTHOUGH NOT QUITE AS WARM AS
EXPECTED.
THE ETA AND GFS ARE IN PRETTY GOOD AGREEMENT IN BRINGING A CHANCE OF
CONVECTION TO THE AREA TOMORROW...SIMILAR TO YESTERDAY MORNINGS
ETA. BOTH MODELS DEVELOP CONVECTION TO THE WEST AND NORTHWEST
OVERNIGHT TONIGHT...AND STEADILY PUSH IT EASTWARD THROUGH THE DAY
TOMORROW. THIS MAIN CLUSTER OF CONVECTION SHOULD REMAIN TO OUR
NORTH...NEARER THE COLD FRONT. HOWEVER...WITH MODERATE INSTABILITY
DEVELOPING ACROSS THE REGION...ESPECIALLY ACROSS THE WESTERN
PORTIONS...SCATTERED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE
MAINLY ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. THE
ACTIVITY IF IT DEVELOPS MAY REACH THE PAH AND EVV AREAS BY LATE
AFTERNOON.
GIVEN THE AMOUNT OF INSTABILITY PRESENT...THE SLIGHT RISK FOR LARGE
HAIL SEEMS REASONABLE OVER SOUTHEAST MISSOURI AND SOUTHERN
ILLINOIS...WHERE INSTABILITY WILL BE GREATEST. WIND FIELDS WILL BE
RATHER WEAK THROUGH THE COLUMN...SO DO NOT EXPECT ALOT OF ORGANIZED
CONVECTION...BUT RATHER A PULSY SCENARIO. THE STORMS SHOULD WEAKEN
AS THEY REACH WESTERN KENTUCKY AND SOUTHWEST INDIANA AS THEY RUN OUT
OF THE BEST INSTABILITY.
THE ETA AND GFS SAG THE SURFACE FRONT DOWN TO THE NORTHERN PERIPHERY
OF THE FORECAST AREA LATE MONDAY NIGHT...AND QUICKLY LIFT IT WELL
NORTH OF THE AREA BY LATE TUESDAY. WILL KEEP CHANCE POPS AREAWIDE
FOR MONDAY NIGHT AND TUESDAY...WITH BEST POPS IN NORTHERN ZONES
NEARER TO THE FRONT. AM NOT REAL ENTHUSED ABOUT THE CONVECTIVE
CHANCES IN THE SOUTHERN HALF OF THE AREA...BUT WITH AT LEAST
MODERATE INSTABILITY DEVELOPING IN THE AREA...AND STRENGTH OF THE
CAP IN DOUBT...WILL KEEP THE LOW CHANCES THERE ANYWAY.
THE AREA WILL FIND ITSELF CLEARLY IN THE WARM SECTOR TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT. THE GFS IS MORE AGRESSIVE WITH INCREASING
CAPPING ACROSS THE AREA DURING THIS PERIOD...AND NEITHER MODEL
DEVELOPS MUCH...IF ANY QPF. HOWEVER...WITH SOUTHERLY FLOW IN THE
LOW LEVELS FINALLY INCREASING...AND MOISTURE INCREASING ACROSS THE
AREA...WILL KEEP A SLIGHT CHANCE OF TSRA GOING THROUGH THIS PERIOD.
THE GFS IS STILL FASTER THAN THE ECMWF BY UP TO 12 HOURS WITH THE
FROPA FOR THURSDAY OR THURSDAY NIGHT...BUT WILL KEEP THE GOOD CHANCE
POPS GOING FOR LATE THURSDAY AND THURSDAY EVENING. THERE WILL BE A
BETTER CHANCE OF ORGANIZED SEVERE WEATHER WITH THE STORMS NEAR THE
FRONT THURSDAY. DECIDED TO EXTEND PRECIPITATION CHANCES IN THE
SOUTHEAST HALF OF THE AREA THROUGH THE DAY ON FRIDAY...DUE TO
POTENTIAL FOR A SLOWER THAN EXPECTED FRONTAL PASSAGE.
THE GFS LOOKS TO BE A BIT STRONG WITH SURFACE HIGH AND COLD
ADVECTION MOVING IN BEHIND THE FRONT. HAD TO COOL THINGS OFF A BIT
FOR FRIDAY AND FRIDAY NIGHT...BUT CONDITIONS SHOULD STILL BE RATHER
MILD.
SHORT-TERM TEMPERATURE GUIDANCE WAS IN FAIRLY GOOD AGREEMENT...SO
GENERALLY STAYED WITHIN THE RANGE PROVIDED. NO SIGNIFICANT CHANGES
TO EXISTING GRIDS.
.PAH...NONE.
DRS
Hazardous weather outlook, Apr 27, 3:00 PM CST, 4 hours before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-281000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
400 PM CDT SUN APR 27 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS ON MONDAY. INSTABILITY WILL BE
SUFFICIENT FOR A FEW STORMS TO PRODUCE LARGE HAIL...HOWEVER...WIND
FIELDS WILL BE TOO WEAK FOR ORGANIZED SEVERE WEATHER. THE
THUNDERSTORMS WILL BE WEAKENING AS THEY REACH SOUTHWEST INDIANA AND
WESTERN KENTUCKY BY LATE AFTERNOON.
THUNDERSTORMS WILL ALSO BE POSSIBLE THROUGHOUT THE REGION FROM
TUESDAY THROUGH FRIDAY. THERE WILL BE A CHANCE OF SEVERE WEATHER
AGAIN ON THURSDAY...AS A COLD FRONT MOVES THROUGH THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...BUT SPOTTERS ACROSS
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS SHOULD BE PREPARED FOR
ACTIVATION ON MONDAY.
DRS
Flood, Jackson
- When
- April 27, 7:00 PM CST to April 30, 11:59 PM CST
- Where
- Jackson forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
The Big Muddy River rose less than a foot above flood stage at Murphysboro. This resulted in very minor flooding of low-lying fields.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, April 27, 2003$20,000 · 1 in hail · 5 events
- Strong Wind in Montana, April 27, 2003$20,000 · 1 event
- High Wind in Texas, April 27, 2003$16,000 · 76 kt wind · 2 events
- Hail in Florida, April 27, 2003$250 · 1.75 in hail · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 27, 20032 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 27, 20032 events
- Wildfire in Illinois, April 27 to 28, 20032 events
- Hail in North Dakota, April 27, 20030.75 in hail · 1 event
- Marine Thunderstorm Wind in Gulf of Mexico, April 27, 20031 event
- Heavy Snow in California, April 27 to 28, 20031 event
- Hail in Florida, April 27, 20031 in hail · 1 event
- Damaging Wind in Texas, April 27, 2003$1,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349367.